New York, 2016

Lightning Strike in New York, August 31, 2016

August 31, 2016 · NWS BUF · 1 event in 1 county or zone

A man was struck by lightning during the early afternoon at a car dealership on Route 12 in Alexandria Bay. The 21-year-old man was sitting outdoors against an open garage door when he was struck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A man was struck by lightning during the early afternoon at a car dealership on Route 12 in Alexandria Bay. The 21-year-old man was sitting outdoors against an open garage door when he was struck. He was taken to the hospital with minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 31, 9:53 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 31, 9:53 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1053 AM EDT WED AUG 31 2016

.SYNOPSIS...
A cold front will cross the region today bringing a couple of rounds
of scattered shower and thunderstorms across the region through this
afternoon and early evening. Cooler and drier air moving in behind
the front will usher in more comfortable temperatures through the
rest of the week as high pressure builds across the region before
summer heat returns for the Labor Day weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Numerous rain showers and only isolated thunderstorms will continue
to trek southeastward across the region for the remainder of the
morning and into the early afternoon. This is ahead of an
approaching cold front, and is apparently the result of a broad
region of lift enhance by the proximity of the right entrance region
of an upper jet streak. A couple regions of stronger convection
earlier this morning have diminished in strength but there are still
some heavier rain showers, showing as 40-45dBZ radar reflectivity
signatures.

The surface front will approach the forecast area from the northwest
this afternoon. The boundary will likely be slowed in its
southeastward progression by the combined effect of the lower Great
Lakes lake breezes. Nevertheless, expect the abrupt windshift to the
northwest to approach the Niagara Frontier early this afternoon. The
combined enhanced low-level convergence from the aggregate lake
breeze boundaries / surface cold frontal boundary, will focus
another round of scattered showers and thunderstorms that should
develop near Niagara and Orleans counties and track off to the south
and east with the frontal push. While the Niagara Frontier mays see
the best chances for convection with the frontal passage, have
maintained scattered PoPs across much of western and north central
NY this afternoon. The lack of opportunity for strong diurnal
destabilization and overall lackluster deep-layer shear should keep
thunderstorms from becoming strong today. If a stronger storm
capable of strong wind gusts were to develop, the best chance would
be in the Niagara Frontier where the combined lake breeze / frontal
boundary would locally enhance low-level helicity.

Temperatures today will be held to the upper 70s in the higher
terrain to the low 80s across the lake plains. Despite 850 mb
temperatures to around +14/+15C, the plentiful cloud cover should
help limit daytime heating.

Tonight, the marginal daytime instability will wayne with nightfall
and the cold frontal boundary will move south and eastward across
the region with a marked northwest to north wind shift this evening
and overnight. Thus any lingering convection will shift out of the
area and weaken with time. The airmass will slowly cool behind the
frontal passage, with 850 mb temperatures down to around +9/+10C by
sunrise Thursday. Thus temperatures will slowly fall through the 60s
overnight, reaching lows in the upper 50s in the higher terrain to
the lower 60s across the lake plains.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Expansive area of cool Canadian high pressure will start to build
into the region Thursday. Lagging upper level trough axis will slide
across the area with some risk for a few isolated showers. For most
areas, Thursday will be mainly cloudy, especially across the Finger
Lakes and Southern Tier as a northerly component maintains an
upslope flow. Steady cold air advection will hold temperatures in
the lower to mid 70s, but probably only in the 60s across the higher
terrain of the Southern Tier, Finger Lakes and the Tug Hill.

The center of the expansive surface high will make its way to the
Great Lakes by Thursday night. This will set the stage for favorable
radiational cooling within a fresh Canadian airmass helping
overnight temperatures to drop well into the 50s away from the
lakes, with parts of Lewis County and the Southern Tier likely
falling into the 40s.

On Friday, broad ridging will be centered over the Mississippi
Valley while the associated surface high remains over the Great
Lakes. This will ensure that cool dry weather will persist, with 850
mb temperatures around 9c providing a second day of high
temperatures in the lower to mid 70s, and 60s across the higher
terrain.

The surface high will drift to the Lower Great Lakes by Friday
night, allowing for the coolest night of the forecast period. Nearly
ideal radiational cooling under clear skies will allow the
temperatures to fall into the lower to mid 40s across the majority
of the Southern Tier as well as in Lewis County, with lows within a
few degrees of 50 elsewhere.

Saturday will then feature absolutely beautiful weather across our
region, as ridging at levels will couple with a Canadian airmass to
produce sun filled skies and comfortable conditions. Temperatures
will top out in the upper 70s in most areas, while dew points will
remain within a few degrees of 50. Simply outstanding weather for
outdoor activities.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
This period will feature a return to mid summer warmth as our
forecast area will be squarely under a ridge...sandwiched between a
broad based trough over the western half of the country and a
tropical system off the East Coast. This very high confidence
forecast will include dry weather as well. The dry and warm
conditions will only enhanced by strong subsidence that would be
found over our region if the medium range ensembles are correct in
their general position of the tropical system off the Northeast
Coast.

Temperatures during this period will range from the mid and upper
80s for most areas by day to the mid and upper 60s most nights.

Looking further down the road at the remainder of next week...the
presence of a strong jet across the North Pacific should keep a low
amplitude trough in place over the western conus.  This will favor a
downstream ridge over the eastern seaboard with a persistent
southerly flow over the Lower Great Lakes. The strong zonal
Pacific flow will also help to block any attempt by chilly
Canadian air from making its way south of the border. The result
will be a continuation of above normal temperatures through the
week.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions will continue to prevail with increasing and lowering
mid and high level cigs. Scattered showers and thunderstorms will
move across the region this morning, with perhaps only localized
MVFR restrictions in the stronger storms.

Moving into later this morning, and early this afternoon, we will
continue to see scattered showers and thunderstorms along the
frontal boundary as it pushes southeast across the forecast area,
however prevailing conditions should remain VFR outside of any
cells. Any activity should be scattered in nature so have only
include VCSH/VCTS for now. Winds will retain a west-southwest
component throughout the day, with veering to the west-northwest not
taking place until after frontal passage late Wednesday.

Outlook...
Wednesday Night and Thursday...Mainly VFR with a slight
chance of showers.
Friday through Sunday...VFR.

&&

.MARINE...
A cold front will drop south across the lakes today, bringing a
scattered showers and thunderstorms. Conditions become marginally
favorable for waterspouts with any showers and thunderstorms today,
and thus have included a chance from waterspouts in the marine
forecast.

Freshening northerly flow behind the front will gradually build the
chop on the south sides of the lakes tonight into Thursday. By
Thursday afternoon, waves may approach 4 feet, and a small craft
advisory may be required, particularly should the gradient tighten
as high pressure builds across the central Great Lakes. Waves should
subside as the high pressure moves overhead Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH/WCH
SHORT TERM...TMA
LONG TERM...RSH
AVIATION...CHURCH
MARINE...CHURCH
Hazardous weather outlook, Aug 31, 4:12 AM EST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
512 AM EDT WED AUG 31 2016

NYZ001-002-005>008-010>014-019>021-085-010915-
NIAGARA-ORLEANS-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
512 AM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003-004-010915-
MONROE-WAYNE-
512 AM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DANGEROUS SWIMMING CONDITIONS DUE TO HIGH WAVES AND STRONG
CURRENTS ARE EXPECTED AT LAKE ONTARIO BEACHES OF MONROE AND WAYNE
COUNTIES LATE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
512 AM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR WATERSPOUT THIS AFTERNOON ON LAKE ERIE AND
LAKE ONTARIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Ft Drum radar (KTYX), 65 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
August 31, 11:25 AM EST
Where
Jefferson County, 1.21 mi SW of Pt Vivian
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
44.310, -75.950

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658508.